Safety Alerts & Recalls

What does this mean?

Medications from the DPP-4 inhibitor class are used together with diet and exercise to treat type 2 diabetes. If left untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease. Therefore, the benefit of treatment with a DPP-4 inhibitor will usually continue to outweigh the risk for most patients. The new side effect of joint pain is very rare and was only detected after a review of the FDA Adverse Event Reporting System (FAERS) database.

If you are taking a DPP-4 inhibitor medicine, please continue to take it as directed by your healthcare provider. If you are worried about the information provided in this safety alert, please speak to your healthcare provider. If you experience severe and persistent joint pain, you should contact your healthcare provider right away.

Patients and healthcare providers are encouraged to report side effects related to the use of medicines to the FDA's MedWatch program. You can reach MedWatch by:

--- Telephone: 1-800-332-1088

--- Fax: 1-800-332-0178

--- Mail: MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787

--- Website: http://www.fda.gov/Safety/MedWatch/default.htm

FDA Warns About Possible Side Effect of DPP-4 Inhibitors

In a recent safety announcement, the U.S. Food and Drug Administration (FDA) warns about the potential side effect of severe and possibly disabling joint pain caused by the class of type 2 diabetes medications called dipeptidyl peptidase-4 (DPP-4) inhibitors. This class includes the medications containing sitagliptin (Januvia, Janumet), saxagliptin (Onglyza, Kombiglyze XR), linagliptin (Tradjenta, Glyxambi, Jentadueto), and alogliptin (Nesina, Kazano, Oseni).

In a search of the FDA Adverse Event Reporting System (FAERS) database and the medical literature, the FDA identified 33 cases of severe joint pain associated with the use of DPP-4 inhibitors reported from October 16, 2006 (approval date of the first DPP-4 inhibitor) through December 31, 2013. Patients started having symptoms from 1 day to years after they started taking a DPP-4 inhibitor. Patient symptoms were relieved with stopping the DPP-4 inhibitor medicine, usually in less than a month. Some patients developed severe joint pain again when they restarted the same medicine or another DPP-4 inhibitor.

For more information, please visit: more information here

Source: FDA
Publication Date: 2015-08-28
Last Updated: 2015-08-28
Share your story Share your story! Tell us how MediGuard has helped you or someone you love. Mobile graphic Download the MediGuard Mobile App to manage your prescription and over-the-counter medications, for free. Registration Info Taking multiple medications puts you at risk for possible drug-drug interactions Registration Info Monitor the medical treatment of you and your loved ones.